Theophylline-associated status epilepticus in an infant: pharmacokinetics and the risk of suppository use
- 76 Downloads
Theophylline has been widely used to treat asthma, but recent studies have revealed that the possible risks for seizure may result in the revision of the therapeutic guidelines.
An 8-month-old boy who had been treated with oral sustained-release theophylline and additional aminophylline suppository was hospitalized. A combination of diazepam, lidocaine and thiopental was required to stop his convulsion.
The pharmacokinetic study indicated that the usage of a sustained-release formula should not usually be over 15 mg/ml, but the additional use of an aminophylline suppository elevated the concentration to over 20 mg/ml and resulted in the severe adverse effects.
The parents of children and also physicians should be educated to ensure the proper use of the suppository formula.
Key wordsconvulsion pharmacokinetics suppository theophylline
Unable to display preview. Download preview PDF.
- 2.Nolke AC. Severe toxic effects from aminophylline and theophylline suppositories in children. JAMA 1956;161:693–697.Google Scholar
- 3.Ooniwa T, Kuwahata K, Matsumoto T, Watanabe K, Yamashita K, Shinya H, et al. The Clinical Report 1985;19:444–454.Google Scholar
- 10.Medical Economics Staff. Drug information for the health care professional: USP DI, 15th ed, Macromedix, 1995.Google Scholar